Tennessee, 2022

High Wind in Tennessee, April 5, 2022

April 5, 2022 · NWS MRX · 1 event in 1 county or zone

Southerly winds across the Appalachian Mountains produced a high wind gust at Cove Mountain during the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Southerly winds across the Appalachian Mountains produced a high wind gust at Cove Mountain during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 5, 12:54 PM EST, 6 minutes earlier.

Area forecast discussion, Apr 5, 12:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
154 PM EDT Tue Apr 5 2022

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Forecast is tracking along nicely this morning. Did make some
adjustments to both temperatures and PoPs through the remainder of
the day. Trended towards a blend of the latest HRRR and also the
ARW as they both seem to have a good handle on expected hourly
temps and radar trends for the rest of the day. Adjusted highs
downward as cloud cover and rainfall should offset some of the
downslope warming that we get, especially east of the I-75/I-81
corridors from Cocke county southward. PoPs were largely OK, and
the main changes were to attempt to model breaks in rainfall this
afternoon between morning precip shield and afternoon line of
showers that will move in from the west. Otherwise, the wind
advisory looks to be on track as Cove Mountain has already been
gusting into the low 40s this morning.

CD

&&

.AVIATION...
18Z TAF DISCUSSION.

Expect to see some SCT SHRA/TSRA develop over middle and eastern
TN this evening, ahead of a surface low that will lift northeast
from TN/northern AL border through the northern Cumberland plateau
this evening. These should stay north of KCHA but have convection
mentioned at KTYS and KTRI. Flight categories should remain mostly
MVFR as low level moisture remains high. Guidance hints at low
visibilities, but confidence in that is low so just limited the
restrictions to just CIGS for now.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             54  80  47  65  42 /  10  60  70   0   0
Knoxville McGhee Tyson Airport, TN  53  80  48  64  42 /  80  60  80  10  10
Oak Ridge, TN                       52  78  45  64  40 /  10  60  80  10  10
Tri Cities Airport, TN              51  79  48  63  39 /  90  40  80  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 8 PM EDT this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&
Hazardous weather outlook, Apr 5, 2:15 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 AM EDT Tue Apr 5 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
315 AM EDT Tue Apr 5 2022 /215 AM CDT Tue Apr 5 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Strong gusty winds are expected across the mountains and
foothills of the East Tennessee mountains Today. Southerly winds
of 20 to 35 mph with gusts up to 55 mph possible. A wind advisory
is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

...Threat of Severe Storms Wednesday Afternoon and Evening...

Severe storms are becoming more likely across the entire area for
Wednesday afternoon and evening. The main concern will be
damaging winds with a squall line coming into the forecast area.
However, isolated tornadoes are possible, especially across the
Plateau and southeast Tennessee. Isolated hail up to 1 inch size
is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday afternoon and evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sevier/Smoky Mountains

When
April 5, 1:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The gust was measured at the Cove Mountain Fire Tower in GSMNP.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013369.